Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Tulsa, OK

May 19, 2018Craig County, Nowata County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 19, 2018, 4:12 PM CDT for Craig County, Nowata County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 4:12 PM CDT (21:12 UTC)
Expired
May 19, 2018, 5:00 PM CDT
In force
48 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Craig County, OK, Nowata County, OK

The radar

The Tulsa radar (KINX), 90 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:17 PM CDTTSTM WND DMG2 Sse Lenapah, OKTREE LIMBS, 1 INCH IN DIAMETER BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS54 KTSA 192112
SVRTSA
OKC035-105-192200-
/O.NEW.KTSA.SV.W.0079.180519T2112Z-180519T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
412 PM CDT SAT MAY 19 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Craig County in northeastern Oklahoma...
  Nowata County in northeastern Oklahoma...

* Until 500 PM CDT

* At 412 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Lenapah, moving east at 45 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations in or near the path include...
  Nowata...                         South Coffeyville...
  Welch...                          Delaware...
  Bluejacket...                     Lenapah...
  Hollow...                         Pyramid Corners...
  Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 9504 3698 9503 3697 9504 3695 9499
      3694 9500 3673 9500 3666 9570 3699 9577
      3700 9565 3700 9501
TIME...MOT...LOC 2112Z 254DEG 39KT 3681 9556 

HAIL...1.25IN
WIND...70MPH
 
$$

69
3 follow-up statements
337 
WWUS54 KTSA 192127
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
427 PM CDT SAT MAY 19 2018

OKC035-105-192200-
/O.CON.KTSA.SV.W.0079.000000T0000Z-180519T2200Z/
Craig OK-Nowata OK-
427 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CRAIG AND NORTHEASTERN NOWATA COUNTIES...

At 427 PM CDT, a severe thunderstorm was located 14 miles south of
Edna, moving east at 40 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations in or near the path include...
South Coffeyville...              Welch...
Bluejacket...                     Hollow...
Pyramid Corners...                Centralia...
Centrailia...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 9504 3698 9503 3697 9504 3695 9499
      3694 9500 3673 9500 3668 9548 3700 9565
      3700 9501
TIME...MOT...LOC 2127Z 253DEG 37KT 3686 9538 

HAIL...1.25IN
WIND...70MPH
 
$$

69
988 
WWUS54 KTSA 192141
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
441 PM CDT SAT MAY 19 2018

OKC105-192151-
/O.CAN.KTSA.SV.W.0079.000000T0000Z-180519T2200Z/
Nowata OK-
441 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOWATA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9501 3699 9504 3698 9503 3697 9504
      3695 9499 3694 9500 3677 9500 3674 9543
      3694 9543 3694 9541 3700 9541
TIME...MOT...LOC 2141Z 253DEG 32KT 3689 9527 

$$

OKC035-192200-
/O.CON.KTSA.SV.W.0079.000000T0000Z-180519T2200Z/
Craig OK-
441 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN CRAIG COUNTY...

At 441 PM CDT, a severe thunderstorm was located 9 miles west of
Welch, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9501 3699 9504 3698 9503 3697 9504
      3695 9499 3694 9500 3677 9500 3674 9543
      3694 9543 3694 9541 3700 9541
TIME...MOT...LOC 2141Z 253DEG 32KT 3689 9527 

HAIL...1.00IN
WIND...60MPH
 
$$

69
678 
WWUS54 KTSA 192200
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
500 PM CDT SAT MAY 19 2018

OKC035-192210-
/O.EXP.KTSA.SV.W.0079.000000T0000Z-180519T2200Z/
Craig OK-
500 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAIG COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds to 50 mph are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9501 3699 9504 3698 9503 3697 9504
      3695 9499 3694 9500 3677 9500 3674 9543
      3694 9543 3694 9541 3700 9541
TIME...MOT...LOC 2200Z 254DEG 39KT 3694 9503 

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:26 PM CDT, 46 minutes earlier.

Area forecast discussion, May 19, 3:26 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
326 PM CDT Sat May 19 2018

.DISCUSSION...
Severe thunderstorms have developed northwest of I-44, near the
remains of an outflow boundary. Additional activity has formed
along a surface boundary extending farther back into
western/southwestern OK. Storms in vicinity of the boundary across
northeast OK will have a tornado threat for the next few hours,
and eventually expect a few clusters of storms to advance toward
eastern OK and possibly northwest AR later tonight. Main threat
with the latter activity will be large hail and damaging winds
although an overall weakening trend is expected.

Will hang on to low PoPs into Sunday as the main surface front
moves through the region. Severe threat appears minimal at this
time as leftover convection/residual cloud cover should result in
cooler and more stable conditions.

Mid-level heights rise some going into next week, with seasonally
warm and humid conditions prevailing. Minor disturbances within
the weak upper flow will result in mostly afternoon scattered
convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  80  63  83 /  60  30  20  20
FSM   70  87  68  89 /  30  20  20  20
MLC   69  83  64  86 /  40  30  20  20
BVO   64  79  58  83 /  80  40  20  20
FYV   65  82  62  84 /  50  20  20  20
BYV   66  85  62  85 /  50  20  20  20
MKO   68  81  64  84 /  50  30  20  20
MIO   65  80  60  83 /  60  30  20  20
F10   68  80  63  84 /  50  40  20  20
HHW   68  85  67  88 /  20  20  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....18
Hazardous weather outlook, May 19, 1:02 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
102 PM CDT Sat May 19 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
102 PM CDT Sat May 19 2018

...ELEVATED SEVERE STORM RISK OVER PORTIONS OF NORTHEAST OKLAHOMA THIS
AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northwest of Interstate 44.
	ONSET...After 4 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma into Extreme Northwest Arkansas.
	ONSET...After 4 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
There is an elevated risk of severe thunderstorms by late this
afternoon generally northwest of Interstate 44. Very large hail,
damaging winds and isolated tornadoes are all possible late this
afternoon and early this evening. The threat for hail and damaging
winds will continue into tonight as storms eventually spread
farther east.

Storms are expected to develop from southwest into north central
Oklahoma and southeast Kansas this afternoon. An outflow boundary
from morning storms just south of the Oklahoma-Kansas border may
locally enhance the severe weather potential as some chance for
discrete supercell development will exist late this afternoon and
evening. Storm potential will gradually spread east during the
overnight as a weak frontal boundary sinks southeast into the
region, though severe potential is expected to wane during this
time. Locally heavy rainfall is possible if storms can train over
the same areas tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Isolated to scattered storms remain possible mainly during the
daytime hours Sunday thru Tuesday across western Arkansas and
southeast Oklahoma. Daytime thunderstorms will be possible across
all of eastern Oklahoma and western Arkansas Wednesday through
Friday. While isolated severe storms can't be ruled out, a more
widespread organized severe event is not expected due to weak flow
aloft.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 19, 3:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TORNADO          12 W PAWHUSKA           36.67N 96.55W
05/19/2018                   OSAGE              OK   STORM CHASER

            BRIEF TORNADO TOUCHDOWN ALONG HIGHWAY 60 WEST OF PAWHUSKA
            AND SOUTH OF FORAKER.

&&

JDS
Local storm report, May 19, 3:14 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
314 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     2 NE RALSTON            36.52N 96.71W
05/19/2018                   OSAGE              OK   BROADCAST MEDIA

            REPORT OF LOTS OF TREE DAMAGE AND METAL ROOF OFF A
            BUILDING.

&&

JDS
Local storm report, May 19, 3:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
334 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     PAWHUSKA                36.67N 96.34W
05/19/2018                   OSAGE              OK   PUBLIC

            BROKEN TREE LIMB FROM THUNDERSTORM WINDS.

&&

JDS
Local storm report, May 19, 3:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
343 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     FAIRFAX                 36.57N 96.70W
05/19/2018                   OSAGE              OK   FIRE DEPT/RESCUE

            ROOFS BLOWN OFF OR DAMAGED TO BUSINESSES, LOTS OF TREE
            DAMAGE, POWER LINES DOWN, DAMAGE TO HIGH SCHOOL.

&&

JDS
Local storm report, May 19, 3:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
345 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 W BARTLESVILLE        36.75N 96.02W
05/19/2018  E0.75 INCH       OSAGE              OK   EMERGENCY MNGR

&&

JDS
Local storm report, May 19, 4:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
402 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     2 ENE COPAN             36.91N 95.89W
05/19/2018  M60 MPH          WASHINGTON         OK   MESONET

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:57 AM CDTSpecial Weather StatementTSAOsage33 min
May 19, 2:23 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee67 min
May 19, 2:44 PM CDTTornado WarningTSAOsage, Pawnee46 min
May 19, 3:15 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington60 min
May 19, 4:48 PM CDTSpecial Weather StatementTSAOttawa57 min
May 19, 4:58 PM CDTSpecial Weather StatementTSAOsage, Pawnee62 min
May 19, 5:52 PM CDTSpecial Weather StatementTSAOsage, Washington53 min
May 19, 6:03 PM CDTSevere Thunderstorm WarningTSAOsage, Washington57 min
May 19, 6:08 PM CDTSpecial Weather StatementTSAWashington52 min
May 19, 6:50 PM CDTSpecial Weather StatementTSANowata55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.